Modern drugs, as we all know, are highly effective, reliably alleviating the various medical conditions for which they are prescribed – heartburn, hypertension, insomnia and so on. This is all to the good. But care must be taken to ensure that the symptoms being treated by one drug are not simply the adverse effects of another.
This is the phenomenon of the “prescribing cascade” first identified more than 25 years ago, when it was noted that a disproportionate number of those being started on blood pressure lowering pills were taking anti-inflammatory arthritic drugs (such as ibuprofen). From this it could be inferred that these were not two independent conditions, but rather that the anti-inflammatories were responsible for the raised blood pressure.
Since then dozens of such “cascades” have been identified – some quite lengthy. For example, amlodipine, commonly prescribed for hypertension, can cause swelling of the ankles. This leads to the prescribing of a diuretic (water pill) which, besides its other side effects, predisposes to diabetes, warranting yet more medicines to lower the blood sugar – and so on.
The permutations are virtually limitless. Geriatrician Denis O’Mahoney recently reported that four patients with diverse conditions – allergic rhinitis, hallucinations, low heart rate and incontinence – were all taking the same drug, donepezil, for early dementia. In each case their symptoms had been misinterpreted as a new illness, and unnecessary treatment initiated, when stopping the donepezil would have been the right course.
There can be no ready solution to such a ubiquitous phenomenon other than being constantly alert to the possibility of a cascade as one likely culprit when examining a patient.
A more benign angina
Transient gripping pains radiating down both arms (similar to “the squeeze” one experiences on on having one’s blood pressure taken), as recently mentioned in this column, are suggestive, notes family doctor Robert Walker, of Prinzmetal’s angina. This differs from the common form (which is due to heart disease) in occurring spontaneously at rest rather than being brought on by exertion. In both, the blood flow to the heart muscle is insufficient for its requirements; but in Prinzmetal’s it is due to spasm of the coronary arteries rather than (as in heart disease) their being narrowed by atheroma. The cause is elusive but, the functioning of the heart being otherwise normal, its prognosis is benign.
Rest after eating
This week’s query comes courtesy of Miss SA from Southampton, who writes on behalf of a close friend in her early fifties, “extremely energetic with a wiry physique”. Said friend avoids eating during the day, but invariably becomes very drowsy soon after supper, to the extent that she is only dimly aware of what is going on around her. This lasts for up to three hours, during which she can be aroused only with difficulty before she reverts to her semi-comatose state.
This postprandial somnolence can follow any meal (hence her not eating until the evening), dairy and sweet foods being the most obvious trigger. “She would obviously welcome any ideas as to this condition’s possible cause and treatment”, she writes.
Finally, several readers have written to tell me of their pleasant surprise – despite considerable scepticism – at the apparent efficacy of magnetic devices. “I thought it was a bad joke” recounts one gentleman, after when an acquaintance suggested purchasing a magnetic bracelet for his sore knee – only to be "amazed at the near instant relief".
Surprised, too, were researchers at the Peninsula School of Medicine at Exeter University, when a study intended to demonstrate the dubious credentials of magnetotherapy came to the contrary conclusion. Evaluating the outcome in 200 patients with arthritis of the hips or knees, Dr Tim Harlow and colleagues found "a clinically useful benefit" in those wearing a magnetic bracelet compared to a bracelet of steel washers. It is admittedly difficult to explain how a localised magnetic field generated at the wrist should mitigate painful symptoms in a distant part of the body (the hips and knees); but there is much in medicine that we do not truly understand.